Warnings Strengthened for Menopausal Hormone Therapies
These changes follow up others Wyeth made in August 2002 to the labeling for Prempro, Premphase, and Premarin, oral products containing conjugated estrogens with or without medroxyprogesterone acetate. Both sets of changes arose from risks revealed by one of the studies in the large-scale, federally sponsored Women's Health Initiative (WHI).
FDA said it has asked all other manufacturers of estrogen-containing products used as menopausal hormone therapy to revise the products' labeling. Official recommendations for those revisions are under development, the agency said.
A mid-2002 analysis of data from the WHI study had found that long-term treatment with one of Wyeth's estrogenprogestin products, Prempro, increased postmenopausal women's risk of breast cancer, stroke, and myocardial infarction. Other strengths and types of estrogen-containing products were not included in that study.
The boxed warning now states that no estrogen-containing product should be used to prevent cardiovascular disease and that the risks of using an estrogen-containing product other than Prempro should be assumed to be similar to those of Prempro. Therefore, according to the warning, postmenopausal women who take an estrogen-containing product should do so for the shortest time possible and at the lowest dosage that meets their needs.
Of the three indications for use of Prempro, Premphase, or Premarin, two now suggest consideration of alternative products. Topical vaginal products should be considered for women whose sole need for estrogen therapy is to treat the symptoms of menopause-associated vulvar and vaginal atrophy, particularly if these symptoms are not moderate or severe. As for the prevention of postmenopausal osteoporosis, a nonestrogen-containing treatment should be considered for women who would otherwise not need estrogen therapy.
Answers to questions patients may ask about the use of estrogen-containing therapies by postmenopausal women are available at the FDA Web site.